Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 26, NWS Marquette, MI

October 2, 2018

NWS Marquette, MI issued this gale warning at Oct 2, 2018, 10:13 PM EDT. It took effect at Oct 3, 2018, 5:00 PM EDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2018, 10:13 PM EDT (02:13 UTC)
In effect from
Oct 3, 2018, 5:00 PM EDT
Expired
Oct 4, 2018, 8:00 AM EDT
In force
15 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this gale warning went out at Oct 2, 7:52 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 2, 7:52 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
752 PM EDT Tue Oct 2 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 400 PM EDT TUE OCT 2 2018

This afternoon anticyclonic flow was easily discernible on visible
satellite this afternoon as downsloping easterly, winds off of
southern Ontario transitions to southerly flow across western Upper
Michigan. Outside of eastern Upper Michigan, where the first half of
the day was dominated with sunshine, mostly cloudy conditions
remained in place across much of the area. Our next weather maker
arriving on Wednesday/Wednesday night was observed in the lee of the
northern rockies.

Tonight into Wednesday morning: The developing return flow on the
western fridge of the anticyclonic flow described above will lift
northeast across the Upper Peninsula, and usher in chances for light
to moderate rain. The nose of warm air advection and deeper moisture
transports don't look to arrive until after midnight, given or take
an hour or two with the remnants of drier air aloft due to the
lingering subsidence inversion aloft.

Wednesday: Early in the day, ongoing showers and perhaps an isolated
thunderstorm or two across the east half of Upper Michigan will
continue to lift northeast and vacate the area. Behind this first
round of precipitation, as shortwave energy ejects out of the
rockies, the above mentioned area of low pressure will track
northeast across the Upper Mississippi Valley. With the surface low
displaced to our west, a warm and muggy air mass will lift across
the Upper Peninsula - leaving us in the warm sector with dew points
pushing the mid to upper 60s. Southerly winds will be breezy at
times, especially across the higher terrain and north of Lake
Michigan. The main question with how Wednesday will unfold is the
chances for strong to possibly severe thunderstorms, especially
later in day as the cold front starts to push east into western and
central Upper Michigan. Given the widespread warm air advection
progged to stream across the Upper Peninsula throughout the day,
expect the warm sector to remain cloudy, and given the magnitude of
the warm air aloft, capped. Therefore, expect a break in
precipitation during the day on Wednesday. However, as the cold
front begins to push eastward late in the afternoon and evening
hours chances for showers and thunderstorms will increase from the
west to east. Given the expect cloud cover and lack of direct
insolation, confidence is not high that we will see severe storms.
However, if any stronger storms can get going, there certainly will
be enough deep-layer shear to support updrafts. In fact, with 50-
60kt just off the surface it likely won't take much to mix down
stronger winds.

Wednesday night into Thursday morning: As the cold front continues
to push eastward into the overnight hours, moderate to at times
heavy rain with lingering thunderstorms will impact areas from west
to east across the area. Behind the cold front winds will become
west and then northwesterly and increase in speed, especially over
the Keweenaw Peninsula and near Lake Superior. Given the the 10-
12mb/3 hour pressure rises behind the front and increasing cold air
advection, did bump winds up quite a bit given the consistency among
the high-res and medium-range models showing the potential for wind
gusts upwards of 45-50 mph over the Keweenaw and east of Marquette
near Lake Superior. It is worth noting that the NAM is far more
robust than the other models, showing wind gusts well over 60 mph in
exposed areas near Lake Superior. Along with these strong onshore
winds, large waves off of Lake Superior will likely cause beach
erosion and lakeshore flooding issues across the shoreline of
western Upper Michigan and east of Marquette to Whitefish Point.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 PM EDT TUE OCT 2 2018

High pressure moving in on the backside of the exiting low
pressure system (discussed above) will only make a brief
appearance over Upper Michigan, with an unsettled pattern taking
back over by early Friday. Upper trough axis swinging through the
Northern Plains will trigger cyclogenesis over the Central Plains,
with the low eventually deepening as it crosses through the Great
Lakes. The U.P. looks to remain along the northern edge of the low
as it treks across, with persistent cloud cover and showery
activity looking to dominate Friday into early Saturday. High
pressure again makes a brief appearance overnight Saturday into
early Sunday, with unsettled weather reappearing potentially as
early as Sunday evening. However, by this point, there are
increasingly divergent model solutions, with predictability in
these finer details much lower. What the three longer-range models
do agree on is periodic shower chances Monday into Tuesday of
next week.

Temperatures for the latter half of the week will linger below
normal for early October, with widespread 40s to around 50 degrees
anticipated for highs into the weekend. Saturday looks to be the
warmest day of the weekend, with highs generally ranging in the
50s. Indications are pointing toward warmer temps early next week
as WAA potentially moves back into the region, ahead of the next
low. Look for lows to respond accordingly, with the coolest night
of the period occurring Thursday night/Friday morning. CAA could
easily drop lows near/below the freezing mark, particularly in the
interior sections. These cold temperatures could force wintry
precip to briefly fall behind the aforementioned exiting high.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 751 PM EDT TUE OCT 2 2018

With southerly flow ahead of low pres organizing over S Dakota and
abundant lower clouds to the s, MVFR conditions will prevail tonight
at KIWD/KCMX/KSAW. Cigs at KSAW will fall to IFR late tonight and
remain IFR thru Wed under moist upsloping southerly winds. Not out
of the question for cigs to drop to LIFR Wed morning. KIWD should
also see IFR cigs for a time Wed morning while KCMX remains MVFR.
Some shra will spread into Upper MI overnight with KSAW most likely
to see shra. Expect shra at times at all terminals on Wed.
Increasing low-level winds over a more stable surface based layer
will lead to LLWS, beginning overnight at KIWD and Wed morning at
KCMX/KSAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 340 PM EDT TUE OCT 2 2018

Tonight, expect winds less than 15 knots to increased to 15 to 20
knots and become predominately southerly ahead of an approaching low
pressure system. This area of low pressure will deepen as it tracks
across western Lake Superior and up into Ontario, Wednesday night
into Thursday. Ahead of the low pressure system, Wednesday into
Wednesday evening southerly winds will remain between 20 and 30
knots across the east half of Lake Superior. With warmer air
streaming northeast across Lake Superior, stable conditions should
limit the potential for southerly gales ahead of the low. Across
western portions of Lake Superior Wednesday into Wednesday evening,
a reduced pressure gradient will keep winds between 10 and 20 knots.
As the surface low begins to exit the region, a strong cold front
will push east across the lake Wednesday night and wind will become
west to northwest by Thursday morning. With this wind shift, strong
cold air advection and impressive pressure rises, upwards of 10-
12mb/3 hour hours, will allow winds to quickly increased to high-end
gales of 42 to 47 knots. Would not be surprised if a few storm force
gusts are observed, especially right along the leading edge of the
pressure rises/wind shift and/or across eastern Lake Superior where
the fetch will be maximized. Large waves of 10 to 15 feet will also
accompany these strong winds. Through the day on Thursday, the
pressure gradient will relax across the lake, but lingering cold air
advection will allow gales to hold on across the far eastern portion
of Lake Superior. Elsewhere, winds will remain between 20 and 30
knots.

Thursday through Friday, high pressure will track east across the
region followed by another area of low pressure. Ahead of this low,
winds will be less than 20 knots. Friday through Saturday as the
surface low tracks across the region, expect winds between 20 and 25
knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Watch from late Wednesday night through Thursday afternoon
     for LSZ250-251-266-267.

  Gale Watch from Wednesday evening through Thursday morning for
     LSZ162-240>244-263-264.

  Gale Watch from late Wednesday night through Thursday morning
     for LSZ248-249-265.

  Gale Watch from late Wednesday night through Thursday morning
     for LSZ245>247.

Lake Michigan...
  Gale Watch from Wednesday afternoon through Thursday morning for
     LMZ248-250.

  Gale Watch from late Wednesday night through Thursday morning
     for LMZ221.

&&

SHORT TERM...Ritzman
LONG TERM...lg
AVIATION...Rolfson
MARINE...Ritzman
Hazardous weather outlook, Oct 2, 4:45 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
445 PM EDT Tue Oct 2 2018

MIZ001>007-009>014-084-085-032045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
445 PM EDT Tue Oct 2 2018 /345 PM CDT Tue Oct 2 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible on Wednesday. Some storms may
contain gusty winds. Outside of these storms, winds will be on the
increase, with breezy conditions expected late Wednesday.
Breezy northwest winds Wednesday night could cause lakeshore
flooding, especially along the shorelines of Alger and Luce
counties.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-032045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
445 PM EDT Tue Oct 2 2018 /345 PM CDT Tue Oct 2 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible on Wednesday. Some storms may
contain gusty winds. Outside of these storms, winds will be on the
increase, with gale force conditions possible late Wednesday into
early Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-032045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
445 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible on Wednesday. Some storms may
contain gusty winds. Outside of these storms, winds will be on the
increase, with gale to near gale force conditions possible late
Wednesday into early Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:10 AM EDTLakeshore Flood AdvisoryMQTAlger, Luce34 hr
Oct 3, 4:10 AM EDTWind AdvisoryMQTAlger, Gogebic, Houghton, Keweenaw, Luce, Ontonagon and 1 more29 hr
Oct 3, 4:47 AM EDTStorm WarningMQT29 hr
Oct 3, 6:47 PM EDTSevere Thunderstorm WarningMQTDickinson, Menominee28 min
Oct 3, 7:19 PM EDTSevere Thunderstorm WarningMQTDelta, Menominee26 min
Oct 3, 7:45 PM EDTSpecial Weather StatementMQTDelta45 min
Oct 3, 7:53 PM EDTSpecial Weather StatementMQTDickinson22 min
Oct 3, 7:57 PM EDTSpecial Weather StatementMQTBaraga, Gogebic48 min

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.